Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 32, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 9, 2015, 1:56 PM PDT for Lassen County, Plumas County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 1:56 PM PDT (20:56 UTC)
- Expired
- Jul 9, 2015, 2:45 PM PDT
- In force
- 49 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Lassen County, CA, Plumas County, CA
The radar
The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS55 KREV 092056 SVRREV CAC035-063-092145- /O.NEW.KREV.SV.W.0032.150709T2056Z-150709T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 156 PM PDT THU JUL 9 2015 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLUMAS COUNTY IN NORTHERN CALIFORNIA... EAST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA... * UNTIL 245 PM PDT * AT 153 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED OVER DOYLE...AND MOVING NORTHWEST AT 20 MPH. * HAIL ACCUMULATION ALONG HIGHWAY 395 WILL CREATE SLICK DRIVING CONDITIONS. EXPECT HEAVY PONDING AND SLOW DRAINAGE OF WATER ALONG AREA ROADS. * LOCATIONS IMPACTED INCLUDE... DOYLE...HERLONG AND HONEY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVELERS ALONG 395 NEAR DOYLE SHOULD SLOW DOWN AS HAIL ACCUMULATION WILL CREATE VERY HAZARDOUS DRIVING CONDITIONS. PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4005 12000 3986 12000 4010 12051 4031 12030 TIME...MOT...LOC 2053Z 127DEG 20KT 4000 12005 $$ MB
2 follow-up statements
395 WWUS55 KREV 092123 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 223 PM PDT THU JUL 9 2015 CAC035-063-092145- /O.CON.KREV.SV.W.0032.000000T0000Z-150709T2145Z/ PLUMAS CA-LASSEN CA- 223 PM PDT THU JUL 9 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR PLUMAS AND EAST CENTRAL LASSEN COUNTIES... AT 220 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE AMOUNTS OF SMALL HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED OVER DOYLE...AND MOVING NORTHWEST AT 20 MPH. HAIL ACCUMULATION ALONG HIGHWAY 395 WILL CREATE SLICK DRIVING CONDITIONS. EXPECT HEAVY PONDING AND SLOW DRAINAGE OF WATER ALONG AREA ROADS. LOCATIONS IMPACTED INCLUDE... DOYLE...HERLONG AND HONEY LAKE. LAT...LON 4005 12000 3986 12000 4010 12051 4031 12030 TIME...MOT...LOC 2120Z 127DEG 20KT 4009 12021 $$ TF
836
WWUS55 KREV 092141
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
241 PM PDT THU JUL 9 2015
CAC035-063-092149-
/O.EXP.KREV.SV.W.0032.000000T0000Z-150709T2145Z/
PLUMAS CA-LASSEN CA-
241 PM PDT THU JUL 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR PLUMAS AND EAST CENTRAL LASSEN
COUNTIES WILL EXPIRE AT 245 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM ALONG HWY 395 FROM DOYLE TO
NEAR HONEY LAKE.
LAT...LON 4005 12000 3986 12000 4010 12051 4031 12030
TIME...MOT...LOC 2136Z 127DEG 20KT 4009 12021
$$
TFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:39 PM PDT, 17 minutes earlier.
Area forecast discussion, Jul 9, 1:39 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 139 PM PDT THU JUL 9 2015 .SYNOPSIS... UPPER LOW WILL CONTINUE TO BRING THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. A DRIER SOUTHWEST FLOW WILL SET UP THIS WEEKEND WITH A DECREASE IN STORMS AND WARMER TEMPERATURES THAT WILL PERSIST INTO THE MIDDLE OF NEXT WEEK. && .SHORT TERM... UPPER LOW IS CURRENTLY MOVING THROUGH CA-NV WITH INSTABILITY AND ENOUGH COLD AIR ALOFT TO PRODUCE SNOW IN THE HIGH SIERRA ABOVE 9500 FEET AND ABUNDANT SMALL HAIL IN OTHER AREAS OF THE EASTERN SIERRA AND WESTERN NV WHERE STRONG STORMS DEVELOPED EARLY IN THE DAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH EARLY THIS EVENING WITH HAIL TO ONE INCH AND LOCALLY HEAVY RAINFALL. STORM COVERAGE WILL DECREASE BY LATE EVENING, BUT SHOWERS MAY CONTINUE WELL INTO THE NIGHT AS UPPER LOW REMAINS OVER AREA. FOR FRIDAY, UPPER LOW BEGINS TO FILL, BUT FLOW WILL BE LIGHT AND MODELS ARE NOW PICKING UP ON ANOTHER SHORTWAVE DROPPING SOUTHEASTWARD INTO NORTHERN CA-NV. FORECAST SOUNDINGS SHOW SUFFICIENT INSTABILITY WITH CAPE 500-750 J/KG ACROSS THE AREA FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND WE HAVE INCREASED THE POPS FOR FRIDAY AFTERNOON AND EVENING. ALTHOUGH THE OVERALL SEVERE THREAT WILL DIMINISH, AN ISOLATED STRONGER CELL OR TWO COULD PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. FINALLY FOR SAT-SUN, SOUTHWEST FLOW WILL INCREASE SUFFICIENTLY TO BEGIN A DRYING TREND. A SLIGHT CHANCE OF THUNDERSTORMS WAS KEPT FOR MOST AREAS EXCEPT THE TAHOE BASIN SATURDAY AND ONLY ACROSS THE FAR NORTH ON SUNDAY. OTHERWISE AFTER ANOTHER UNSEASONABLY COOL DAY FRIDAY, TEMPERATURES WILL WARM SLOWLY THROUGH THE WEEKEND. HOHMANN .LONG TERM...MONDAY THROUGH THURSDAY... NO CHANGES WERE MADE TO THIS PERIOD AS MEDIUM RANGE MODELS HOLD ON TO A WEAK TROUGH CENTERED NEAR THE WEST COAST. THIS WOULD GENERALLY KEEP OUR AREA DRY UNDER SOUTHWEST FLOW ALTHOUGH WEAK SHORTWAVES EMBEDDED IN THE LARGER SCALE FLOW COULD TAKE ADVANTAGE OF LIMITED INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS. CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST. TROUGH WILL ALSO PREVENT TEMPERATURES FROM GETTING MUCH WARMER THAN SEASONAL AVERAGES FOR MID JULY. JUST BEYOND THURSDAY, SOME SOLUTIONS INDICATE A DEEPENING OF THIS TROUGH WITH INCREASING WINDS FRIDAY AND MUCH DRIER CONDITIONS FOR NEXT WEEKEND. HOHMANN && .AVIATION... UPPER LOW WILL KEEP A THREAT FOR SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA THROUGH FRIDAY ALTHOUGH COVERAGE SHOULD BE LESS OVERNIGHT INTO FRIDAY. LARGE AMOUNTS OF SMALL HAIL AND VERY HEAVY RAIN HAVE ACCOMPANIED STRONGER CELLS THIS AFTERNOON AND WILL LIKELY REMAIN A THREAT THROUGH 03Z. SOME PLACES THAT HAVE ALREADY RECEIVED RAIN WERE CLEARING. HOWEVER, ANY CLEARING WILL ONLY PROMOTE ADDITIONAL STORM POTENTIAL DUE TO HEATING AND UNSTABLE CONDITIONS. TAFS WILL REQUIRE CLOSE MONITORING OF RADAR TRENDS WITH LOW CONFIDENCE IN STORM IMPACTS BEYOND A FEW HOURS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 9, 12:48 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1248 PM PDT THU JUL 9 2015 NVZ003-092030- GREATER RENO-CARSON CITY-MINDEN AREA NV- 1248 PM PDT THU JUL 9 2015 ...SPECIAL WEATHER STATEMENT... AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SPARKS...OR NEAR RENO...MOVING NORTHWEST AT 10 MPH. SMALL HAIL AND TORRENTIAL RAINFALL EXPECTED OVER NORTHEASTERN SPARKS. LOCALIZED AREAS OF URBAN FLOODING ARE POSSIBLE WITH THIS STORM. STORMS WILL ALSO IMPACT SECTIONS OF I-80 WEST OF FERNLEY. LOCATIONS IMPACTED INCLUDE... SPARKS...SPANISH SPRINGS...PATRICK...WADSWORTH...INCLUDING SECTIONS INTERSTATE 80 THROUGH THESE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY. DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 3957 11932 3946 11980 3963 11992 3974 11944 TIME...MOT...LOC 1945Z 136DEG 8KT 3955 11973 TF
Special weather statement, Jul 9, 1:08 PM PDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 108 PM PDT THU JUL 9 2015 NVZ003-004-092100- GREATER RENO-CARSON CITY-MINDEN AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 108 PM PDT THU JUL 9 2015 ...SPECIAL WEATHER STATEMENT... AT 106 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER NIXON...MOVING NORTHWEST TOWARDS PYRAMID LAKE. BOATERS SHOULD GET OFF THE LAKE TO AVOID STRONG WINDS, ROUGH WATERS, AND FREQUENT LIGHTNING. HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3980 11921 3974 11931 4006 11985 4029 11954 TIME...MOT...LOC 2006Z 135DEG 22KT 3984 11935 TF
Special weather statement, Jul 9, 1:09 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
109 PM PDT THU JUL 9 2015
CAZ071-092100-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
109 PM PDT THU JUL 9 2015
...STRONG THUNDERSTORM NEAR GRAEAGLE WITH ACCUMULATING SMALL HAIL...
AT 108 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOHNSVILLE...OR OVER GRAEAGLE...MOVING NORTHWEST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. ACCUMULATION SMALL HAIL IS LIKELY WITH THIS STORM
AFFECTING HIGHWAY 89.
LOCATIONS IMPACTED INCLUDE...
BLAIRSDEN...PLUMAS EUREKA STATE PARK...GRAEAGLE...PLUMAS EUREKA...
C-ROAD...CLIO...JOHNSVILLE...MOHAWK VISTA...VALLEY RANCH...
WHITEHAWK...IRON HORSE...SLOAT...UPPER JAMISON CREEK CAMPGROUND AND
CROMBERG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 89 NEAR GRAEAGLE AND
BLAIRSDEN. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING
OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS. ACCUMULATING SMALL HAIL IS ALSO LIKELY WITH THIS STORM.
&&
LAT...LON 3998 12057 3972 12050 3969 12061 3971 12065
3968 12068 3971 12072 3981 12071 3985 12075
3992 12076
TIME...MOT...LOC 2008Z 157DEG 7KT 3977 12065
JWLocal storm report, Jul 9, 1:14 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
114 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FLASH FLOOD SPARKS 39.54N 119.74W
07/09/2015 WASHOE NV BROADCAST MEDIA
VISTA BOULEVARD NORTHBOUND IS CLOSED AT BARING BOULEVARD
BECAUSE OF FLOODING AND DEBRIS.
&&
ELWLocal storm report, Jul 9, 1:15 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
115 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 4 S PROSSER CREEK RESER 39.32N 120.18W
07/09/2015 E0.25 INCH PLACER CA TRAINED SPOTTER
ACCUMULATING PEA SIZE HAIL COVERING THE GROUND.
&&
ELWSpecial weather statement, Jul 9, 1:27 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
127 PM PDT THU JUL 9 2015
CAZ071-072-092130-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-
127 PM PDT THU JUL 9 2015
...STRONG THUNDERSTORMS TO AFFECT THE SIERRA VALLEY...
AT 125 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF CHILCOOT TO NEAR STAMPEDE
RESERVOIR...AND MOVING NORTHWEST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. ACCUMULATING SMALL HAIL WILL ALSO OCCUR WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SIERRAVILLE...BECKWOURTH...STAMPEDE RESERVOIR...CALPINE...SATTLEY...
VINTON...CHILCOOT-VINTON...IRON HORSE...LAKE DAVIS...LOYALTON...CA 89
AT NEVADA-SIERRA CO LINE...LOGGER CAMPGROUND...UPPER LITTLE TRUCKEE
CAMPGROUND...CA 49 AT SIERRA-PLUMAS CO LINE AND BECKWOURTH-NERVINO
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
MOTORISTS ON CALIFORNIA HIGHWAYS 89...49 AND 70 SHOULD ALSO BE ON
THE LOOKOUT FOR ACCUMULATING SMALL HAIL CREATING HAZARDOUS DRIVING
CONDITIONS.
&&
LAT...LON 3992 12043 3976 12005 3942 12013 3947 12042
3949 12044 3953 12043 3963 12049
TIME...MOT...LOC 2025Z 115DEG 11KT 3971 12012 3945 12019
JWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:32 PM PDT | Special Weather Statement | REV | Sierra | 58 min |
| Jul 9, 12:50 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Placer, Sierra | 25 min |
| Jul 9, 1:09 PM PDT | Special Weather Statement | REV | Plumas | 51 min |
| Jul 9, 1:27 PM PDT | Special Weather Statement | REV | Sierra | 63 min |
| Jul 9, 2:07 PM PDT | Special Weather Statement | REV | Plumas | 38 min |
| Jul 9, 2:27 PM PDT | Flash Flood Warning | REV | Plumas | 3 hr |
| Jul 9, 3:05 PM PDT | Special Weather Statement | REV | Plumas | 55 min |
| Jul 9, 4:02 PM PDT | Special Weather Statement | REV | Lassen | 58 min |
| Jul 9, 4:18 PM PDT | Special Weather Statement | REV | Lassen | 42 min |
| Jul 9, 4:51 PM PDT | Special Weather Statement | REV | Lassen | 39 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.